Winter Storm, Barber
- When
- January 27, 2:00 AM CST to January 28, 8:00 PM CST
- Where
- Barber forecast zone
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 37.229, -98.685 (the zone’s center; the record gives no point)
A strong winter storm moved slowly through western Kansas during the period from Thursday, January 27th through Friday, January 28th. Before it departed, a 20-mile wide band of snow at least 6 inches deep had fallen from central Comanche County to southwestern Clark County to southeastern Meade County.
Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A strong winter storm moved slowly through western Kansas during the period from Thursday, January 27th through Friday, January 28th. Before it departed, a 20-mile wide band of snow at least 6 inches deep had fallen from central Comanche County to southwestern Clark County to southeastern Meade County. In some areas, the precipitation started as freezing drizzle, before turning to all snow. A band of 3 to 5 inches of snow fell northwest of the heaviest band, including the communities of Dodge City, Garden City, and Liberal. The northwestern, northern, and extreme southeastern parts of the CWA received around 2 inches of snow from this storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 26, 3:33 PM CST, 10 hours 27 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 333 PM CST WED JAN 26 2005 .DISCUSSION... DAYS 1-2... THE MAIN CHALLENGE THIS FORECAST IS HOW SOON WILL ANY PRECIP REACH CWA, AND WHAT TYPE. THE SURFACE MAP FROM 20Z SHOWED A HIGH PRESSURE RIDGE NOSING SOUTH FROM CANADA INTO EASTERN KANSAS. A STATIONARY FRONT LAY ON THE WEST SIDE OF THE UPPER RIDGE, APPROXIMATELY FROM NW MONTANA THROUGH EASTERN WYOMING TO NEAR GLD. THIS MEANS THERE WILL BE PLENTY OF TIME FOR THE RIDGE TO MOVE EAST TONIGHT, AND OUR LIGHT WINDS TURN TO THE EAST, THEN LIGHT SOUTHEAST BY MIDNIGHT OR SO. THIS WILL ALLOW FOR LOW LEVEL MOISTURE TO ADVECT IN ON THE UPSLOPE GRADE AND BECOME SKIES CLOUDY BY MORNING. THIS WILL RESULT IN LOWS OCCURRING EARLY IN THE MORNING, THEN STABILIZING OFF OR EVEN RISING BEFORE SUNRISE. ON THURSDAY, THERE IS A QUESTION OF WHETHER OR NOT THERE WILL BE ANY PRECIPITATION OR NOT. INHERITED 20 POPS W TO 40 POPS C AND E. WILL KEEP THIS GOING FOR NOW, BUT BELIEVE ANY MEASURABLE PRECIP WILL MOVE FROM SW TO NE BY LATE IN THE DAY. THEN, THE SHORT WAVE OVER SOUTHERN CALIFORNIA WILL ENTER THE PICTURE THURSDAY NIGHT AND FRIDAY, WITH THE UPPER LOW (OPEN WAVE) OVER NORTHEAST NEW MEXICO BY 28/06Z AND MOVE EAST-NORTHEAST DURING THE DAY FRIDAY. THIS SHOULD PROVIDE ENOUGH LIFT AND INSTABILITY FOR SOME LIGHT RAIN OR POSSIBLY LIGHT SNOW ACROSS MUCH OF THE CWA. WILL KEEP 40 POPS NE, E AND SC, BUT DROP TO 30 POPS IN NW NEAR GLDS CWA. THE SURFACE AND BOUNDARY LAYER FLOW SHOULD BE UPSLOPE, AND THERE WILL BE MORE RAIN THAN SNOW FOR MOST LOCALS. DAYS 3-7... THE MAIN FORECAST CHALLENGE IN THE 3 TO 7 DAY TIME FRAME WILL BE THE STRONG UPPER SYSTEM CURRENTLY LOCATED AROUND 150W AND ITS EFFECTS ON OUR SENSIBLE WEATHER. MODELS FORECAST THIS SYSTEM TO EJECT OUT OF THE DESERT SOUTHWEST SAT NIGHT INTO SUNDAY AS ANOTHER PIECE OF ENERGY TAKES ITS PLACE AND EVENTUALLY GETS CUTOFF LATER ON IN THE PERIOD. THE CANADIAN AND THE EURO ARE TRENDING FARTHER NORTH WITH THE TRACK OF THE SYSTEM, WHICH COULD BRING THE TRACK OF THE UPPER LOW ACROSS SOUTHWEST KANSAS. THE MAIN QUESTION WILL BE WHETHER IT WILL BE COLD ENUF FOR DECENT ACCUMULATION OF SNOW ACROSS THE CWA. THE CANADIAN HAS THE 540DAM 1000-500MB THICKNESS LINE WELL UP IN NORTHERN NEB-SOUTHERN SD. MEANWHILE, THE EURO KEEPS THE 850MB ZERO LINE DRAPED ACROSS KS. THINK THAT WITH THE UPPER LOW MOVING OVER OR NEAR US WITH STRONG UPWARD VERTICAL MOTION AND DYNAMIC COOLING, THIS ALONE WOULD BRING PERIODS OF SNOW, EVEN WITH 900MB-SURFACE TEMPS ABOVE FREEZING. THE FACT THAT THIS SYSTEM HAS LITTLE IN THE WAY OF COLD AIR TO TAP DUE TO AN UNUSUAL JANUARY UPPER PATTERN MAKES THIS FORECAST DIFFICULT. THERE IS STILL A LOT OF UNCERTAINTY HERE SO STAY TUNED. WILL RAISE POPS TO 40 ACROSS THE BOARD AND WILL STAY WITH RAIN/SNOW IN THE GRIDS FOR NOW BUT WILL MENTION THE POTENTIAL FOR SNOW ACCUMULATION IN THE HWO. AFTER THIS SYSTEM PASSES US BY THE CUTOFF LOW PREVIOUSLY MENTIONED SLIDES SLOWLY SOUTHWESTWARD TOWARD BAJA WHILE THE NORTHERN STREAM NW FLOW BECOMES PROMINENT OVER THE PLAINS. BASED ON THIS WILL LEAVE TUESDAY AND WEDNESDAY DRY. TEMPS WILL BE UP AND DOWN DURING THIS PERIOD AS GLANCING BLOWS OF COOLER AIR COME SOUTH THRU THE PLAINS. IN THE 8 TO 10 DAY, THE CUTOFF UPPER LOW MAY GET KICKED OUT INTO THE PLAINS SO WILL GO NEAR NORMAL FOR PRECIP AND ABOVE NORMAL ON TEMPS WITH THIS SPLIT UPPER FLOW PATTERN CONTINUING. && .PRELIMINARY POINT TEMPS/POPS... DDC 29 37 32 39 / 0 40 40 30 GCK 27 37 29 41 / 20 40 30 30 EHA 29 43 32 48 / 20 20 40 30 LBL 29 40 33 46 / 20 20 40 30 HYS 26 35 29 35 / 0 40 30 30 P28 28 40 33 40 / 0 30 40 30 && .DDC WATCHES/WARNINGS/ADVISORIES... .KS...NONE. && 12/27
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 338 PM CST WED JAN 26 2005 KSZ030-031-043>046-061>066-074>081-084>090-271100- BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HAMILTON- HASKELL-HODGEMAN-KEARNY-KIOWA-LANE-MEADE-MORTON-NESS-PAWNEE-PRATT- RUSH-SCOTT-SEWARD-STAFFORD-STANTON-STEVENS-TREGO- 338 PM CST (238 PM MST) WED JAN 26 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY AN UPPER LEVEL DISTURBANCE WILL MOVE OUT OF THE SOUTHWEST AND MOVE ACROSS THE REGION THURSDAY. THIS WILL BRING A CHANCE FOR RAIN OR SNOW TO SOUTHWEST KANSAS. THERE IS A CHANCE FOR SOME FREEZING RAIN OVER TREGO...ELLIS...LANE...NESS RUSH...PAWNEE AND HODGEMAN COUNTIES ON THURSDAY MORNING. THE PRECIPITATION IS THEN EXPECTED TO CHANGE OVER TO A MIXTURE OF RAIN AND SNOW BY THE AFTERNOON. MAJOR ACCUMULATIONS OF ICE ARE NOT EXPECTED DUE TO THE WARM WEATHER RECENTLY...BUT BRIDGES AND OVERPASSES WOULD LIKELY BE THE MOST VULNERABLE TO SOME LIGHT ICE ACCUMULATIONS. YET ANOTHER POSSIBLY MORE POTENT UPPER LEVEL STORM SYSTEM IS EXPECTED TO ARRIVE IN THE PLAINS EARLY SUNDAY. THERE IS THE POTENTIAL FOR SNOW ACCUMULATIONS WITH THIS SYSTEM, HOWEVER A LOT OF UNCERTAINTY STILL EXISTS REGARDING THE TRACK OF THE SYSTEM AND WHETHER IT WILL BE COLD ENOUGH IN THE LOWER LEVELS OF THE ATMOSPHERE TO SUPPORT SNOW. STAY TUNED FOR THE LATEST UPDATES ON THIS SYSTEM AS WE GET CLOSER TO THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. LACY
The national radar mosaic for the moment the first event began.
27 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2005Every state in 2005This day in weather historyWarnings in Kansas, January 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5438843, 5438844, 5438845, 5438846, 5438847, 5438848, 5438849, 5438850, 5438851, 5438852, 5438853, 5438854, 5438855, 5438856, 5438857, 5438858, 5438859, 5438860, 5438861, 5438862, 5439034, 5439035, 5439036, 5439037, 5439038, 5439039, 5439040.